Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 237, NWS Tallahassee, FL

July 19, 2016Ben Hill County, Irwin County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 19, 2016, 4:25 PM EDT for Ben Hill County, Irwin County, Georgia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2016, 4:25 PM EDT (20:25 UTC)
Expired
Jul 19, 2016, 5:01 PM EDT
In force
36 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ben Hill County, GA, Irwin County, GA

The radar

The Moody AFB radar (KVAX), 91 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 4:35 PM EDTTSTM WND DMG2 E Ashton, GA1 TREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WUUS52 KTAE 192025
SVRTAE
GAC017-155-192115-
/O.NEW.KTAE.SV.W.0237.160719T2025Z-160719T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
425 PM EDT TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRWIN COUNTY IN GEORGIA...
  BEN HILL COUNTY IN GEORGIA...

* UNTIL 515 PM EDT

* AT 425 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  FITZGERALD... MOVING SOUTHWEST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FITZGERALD...OCILLA...MYSTIC...FITZGERALD MUNICIPAL A/P...
  OSIERFIELD...IRWINVILLE...QUEENSLAND...WRAY...BOWENS MILL...
  LULAVILLE...PINETTA AND ASHTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3184 8317 3183 8315 3183 8314 3181 8313
      3182 8311 3181 8310 3181 8309 3178 8303
      3170 8301 3162 8303 3161 8306 3155 8307
      3147 8312 3148 8338 3153 8340 3155 8342
      3156 8346 3185 8327
TIME...MOT...LOC 2025Z 023DEG 28KT 3174 8319 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
3 follow-up statements
105 
WWUS52 KTAE 192039
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
439 PM EDT TUE JUL 19 2016

GAC017-155-192115-
/O.CON.KTAE.SV.W.0237.000000T0000Z-160719T2115Z/
IRWIN GA-BEN HILL GA-
439 PM EDT TUE JUL 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR IRWIN AND SOUTHEASTERN BEN HILL COUNTIES...

AT 439 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FITZGERALD...
MOVING SOUTH AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FITZGERALD...OCILLA...MYSTIC...FITZGERALD MUNICIPAL A/P...
OSIERFIELD...IRWINVILLE...WRAY...LULAVILLE...PINETTA AND ASHTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
TALLAHASSEE.

&&

LAT...LON 3177 8313 3177 8311 3176 8309 3170 8301
      3162 8303 3161 8306 3155 8307 3147 8312
      3148 8338 3153 8340 3155 8342 3156 8346
      3178 8327 3179 8318 3179 8316
TIME...MOT...LOC 2039Z 021DEG 23KT 3167 8320 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
694 
WWUS52 KTAE 192055
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
455 PM EDT TUE JUL 19 2016

GAC017-192104-
/O.CAN.KTAE.SV.W.0237.000000T0000Z-160719T2115Z/
BEN HILL GA-
455 PM EDT TUE JUL 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEN HILL COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3162 8303 3162 8304 3161 8306 3155 8307
      3147 8312 3148 8338 3154 8340 3155 8342
      3156 8346 3172 8333 3168 8332 3168 8327
      3165 8326 3165 8318 3168 8317 3167 8302
TIME...MOT...LOC 2054Z 018DEG 23KT 3162 8319 

$$

GAC155-192115-
/O.CON.KTAE.SV.W.0237.000000T0000Z-160719T2115Z/
IRWIN GA-
455 PM EDT TUE JUL 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR IRWIN COUNTY...

AT 454 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
OCILLA...MOVING SOUTH AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OCILLA...MYSTIC...PINETTA...OSIERFIELD...IRWINVILLE AND WRAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
TALLAHASSEE.

&&

LAT...LON 3162 8303 3162 8304 3161 8306 3155 8307
      3147 8312 3148 8338 3154 8340 3155 8342
      3156 8346 3172 8333 3168 8332 3168 8327
      3165 8326 3165 8318 3168 8317 3167 8302
TIME...MOT...LOC 2054Z 018DEG 23KT 3162 8319 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
244 
WWUS52 KTAE 192101
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
501 PM EDT TUE JUL 19 2016

GAC155-192111-
/O.CAN.KTAE.SV.W.0237.000000T0000Z-160719T2115Z/
IRWIN GA-
501 PM EDT TUE JUL 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR IRWIN COUNTY IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
TALLAHASSEE.

LAT...LON 3162 8303 3162 8304 3161 8306 3155 8307
      3147 8312 3148 8338 3154 8340 3155 8342
      3156 8346 3172 8333 3168 8332 3168 8327
      3165 8326 3165 8318 3168 8317 3167 8302
TIME...MOT...LOC 2100Z 023DEG 28KT 3157 8322 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:33 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 19, 3:33 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
333 PM EDT TUE JUL 19 2016

.NEAR TERM [Through Tonight]...

Dry conditions have persisted through this morning and early
afternoon across our area, thanks to relatively dry air at mid
levels and weak upper level forcing. However, expect scattered
showers and thunderstorms to expand in coverage late this afternoon
into the evening as increased moisture develops, along with the sea
breeze pushing inland and eventually an upper level shortwave
approaching our northern areas this evening.

The sea breeze should remain fairly close to the coast through the
remainder of the afternoon and evening due to flow out of the
north/northeast. As a result, the most likely area for enhanced
coverage of showers and storms resulting from this feature will
remain near the coast, especially near the western Big Bend where
convergence will be maximized. Our northern counties will also see a
decent chance of showers and storms from late afternoon through the
evening, as fairly widespread thunderstorms have already developed
just north of our CWA and northerly flow will likely bring some of
these storms into SE Alabama and SW Georgia. Storms may persist a
couple hours past sunset, with upper level support increasing as a
shortwave approaches our area. However, expect most inland areas to
dry out later tonight as instability continues to decrease.

.SHORT TERM [Wednesday Through Thursday Night]...

An upper level ridge is centered over the central CONUS and will
remain over the plains throughout the short term period. CWA is
still present on the eastern side of the ridge, however, due to the
lack of defined shortwaves, there is less coverage expected on
Wednesday and Thursday compared to today. PoPs will be slightly less
than climatology at around 20-40 percent through the period. High
temperatures are expected to be in the mid to upper 90s inland and
in the lower 90s along the coast on Wednesday and Thursday. Heat
indices are expected to exceed 100 and possibly approach 105.

.LONG TERM [Friday Through Tuesday]...

Deep layer ridge across the central CONUS will begin to flatten
and elongate as a series of shortwave troughs move across the
northern tier states. Not much relief is in the offering for the
southeast CONUS and our area with highs in the mid 90s, heat
indices in the low to mid 100s, and summertime diurnal
thunderstorms each day. An upper trough, seen in the medium range
model solutions moreso in the GFS than the ECMWF, will move into
the eastern Gulf of Mexico Monday towards the Mississippi delta
Tuesday. This will help to increase precipitation chances Monday
and especially Tuesday, increase cloud cover, and lower high
temperatures as a result. Confidence is low at this point but
edged in that direction as the GFS has shown some consistency the
past few model runs.

&&

.AVIATION [Through 18Z Wednesday]...

Showers and thunderstorms have been slow to develop in our area
early this afternoon, with all terminals experiencing VFR conditions.
However, scattered convection in central AL/GA will slowly push
southward into our area, along with scattered showers and storms
possibly developing later this afternoon along the sea breeze in
northern FL. Scattered showers and storms should dissipate during
the evening...likely by sunset near ECP and TLH, and possibly a
couple hours later near our AL and GA terminals. Apart from brief
MVFR/IFR visibility reductions possible due to a shower or storm,
VFR conditions will prevail through tonight and Wednesday morning.

&&

.MARINE...

Surface high pressure will dominate through the weekend. Generally
light winds of 5 to 10 knots will continue with seas around 2
feet or less. Isolated to scattered thunderstorms can be expected,
especially in the overnight hours each day.

&&

.FIRE WEATHER...

Red flag conditions are not expected over the next several days.
Dispersion values may be marginally low on Wednesday afternoon
across most of the area. Peak values are currently forecast in the
25-30 range.

&&

.HYDROLOGY...

Shower and thunderstorm activity will continue each day. Any heavy
rainfall will be isolated but still has the potential to allow for
localized ponding of water. Widespread flooding is not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  96  76  96  75 /  20  30  20  30  30
Panama City   78  91  79  91  79 /  20  30  10  30  10
Dothan        74  95  75  96  75 /  40  30  20  30  20
Albany        74  96  74  96  74 /  50  20  20  30  10
Valdosta      73  95  73  95  74 /  30  30  20  30  20
Cross City    73  95  74  95  75 /  20  20  20  20  20
Apalachicola  76  91  78  91  78 /  20  20  10  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...King/Scholl
LONG TERM...Scholl
AVIATION...Lahr
MARINE...Scholl
FIRE WEATHER...DVD
HYDROLOGY...Fieux

In the hours before

Special weather statement, Jul 19, 3:14 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT TUE JUL 19 2016

ALZ067-GAZ120>128-142-192000-
HENRY AL-WORTH GA-TURNER GA-LEE GA-TERRELL GA-CLAY GA-CALHOUN GA-
QUITMAN GA-RANDOLPH GA-EARLY GA-DOUGHERTY GA-
314 PM EDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR HENRY...NORTHERN DOUGHERTY...
QUITMAN...NORTHWESTERN EARLY...WESTERN TURNER...NORTHERN CALHOUN...
TERRELL...CLAY...LEE...NORTHERN WORTH AND RANDOLPH COUNTIES UNTIL 400
PM EDT/300 PM CDT/...

AT 313 PM EDT/213 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
NEAR SMITHVILLE TO NEAR ABBEVILLE...AND MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ABBEVILLE...FORT GAINES...MORGAN...CUTHBERT...LEESBURG...ASHBURN...
GEORGETOWN...ALBANY...DAWSON...EDISON...SHELLMAN...SMITHVILLE...
TURNER CITY...EAST ALBANY...WORTH...TERRELL...SYCAMORE...WARWICK...
SASSER AND BRONWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3197 8495 3195 8496 3192 8491 3194 8444
      3196 8444 3187 8434 3192 8434 3191 8392
      3184 8394 3180 8380 3180 8366 3163 8362
      3143 8540 3171 8542 3170 8522 3174 8520
      3176 8513 3189 8513 3199 8507
TIME...MOT...LOC 1913Z 335DEG 10KT 3188 8420 3162 8527

ADL
Special weather statement, Jul 19, 4:08 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
408 PM EDT TUE JUL 19 2016

GAZ130-192045-
BEN HILL GA-
408 PM EDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR BEN HILL COUNTY UNTIL 445 PM
EDT...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FITZGERALD...MOVING SOUTH AT 35 MPH.

WINDS NEAR 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FITZGERALD...FITZGERALD MUNICIPAL A/P...QUEENSLAND...BOWENS MILL...
LULAVILLE...RED BLUFF AND ASHTON.

LAT...LON 3167 8300 3168 8317 3165 8318 3165 8326
      3168 8327 3168 8332 3174 8332 3177 8334
      3177 8337 3176 8337 3176 8345 3185 8348
      3184 8322 3185 8318 3181 8313 3182 8311
      3178 8303 3178 8299
TIME...MOT...LOC 2007Z 013DEG 32KT 3177 8323

42-DVD
Local storm report, Jul 19, 4:13 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
413 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     GEORGETOWN              31.88N 85.11W
07/19/2016                   QUITMAN            GA   LAW ENFORCEMENT

            SEVERAL TREES DOWN REPORTED BY QUITMAN COUNTY SHERIFFS
            OFFICE

&&

DVD
Special weather statement, Jul 19, 4:15 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM CDT TUE JUL 19 2016

ALZ066-067-069-192100-
DALE AL-HOUSTON AL-HENRY AL-
315 PM CDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOUSTON...
SOUTHWESTERN HENRY AND SOUTHEASTERN DALE COUNTIES UNTIL 400 PM CDT...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HEADLAND...MOVING SOUTH AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEADLAND...DOTHAN...TAYLOR...MIDLAND CITY...KINSEY...COWARTS...
WEBB...PINCKARD...GRIMES...AVON...NEWVILLE...NAPIER FIELD...
GREEN ACRES...ARDILLA...SMYRNA...JONES CROSSROADS...ENON...
HOLLIS DAIRY ROAD...HEADLAND MUNICIPAL A/P AND SYLVAN GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3146 8519 3112 8528 3118 8549 3120 8549
      3120 8554 3121 8559 3150 8540
TIME...MOT...LOC 2015Z 012DEG 7KT 3141 8532

ADL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:14 PM EDTSpecial Weather StatementTAECalhoun, Clay, Lee, Quitman, Randolph, Terrell46 min
Jul 19, 3:22 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph53 min
Jul 19, 3:25 PM EDTSevere Thunderstorm WarningTAELee, Randolph, Terrell50 min
Jul 19, 4:08 PM EDTSpecial Weather StatementTAEBen Hill37 min
Jul 19, 5:05 PM EDTSpecial Weather StatementTAEBerrien40 min
Jul 19, 5:07 PM EDTSpecial Weather StatementTAELanier, Lowndes38 min
Jul 19, 5:10 PM EDTSevere Thunderstorm WarningTAEBerrien, Cook, Lanier, Lowndes65 min
Jul 19, 6:07 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Lanier, Lowndes and 1 more68 min
Jul 19, 7:09 PM EDTSevere Thunderstorm WarningTAEBrooks, Thomas25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.